Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2020, 8:36 AM CDT for Dickey County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2020, 8:36 AM CDT (13:36 UTC)
- Expired
- Jun 2, 2020, 9:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
183
WUUS53 KBIS 021336
SVRBIS
NDC021-021400-
/O.NEW.KBIS.SV.W.0010.200602T1336Z-200602T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
836 AM CDT Tue Jun 2 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickey County in southeastern North Dakota...
* Until 900 AM CDT.
* At 836 AM CDT, a severe thunderstorm was located over Ellendale,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ludden around 900 AM CDT.
Other locations impacted by this severe thunderstorm include Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4594 9876 4615 9869 4614 9801 4594 9801
TIME...MOT...LOC 1336Z 276DEG 37KT 4600 9847
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE2 follow-up statements
433
WWUS53 KBIS 021348
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
848 AM CDT Tue Jun 2 2020
NDC021-021400-
/O.CON.KBIS.SV.W.0010.000000T0000Z-200602T1400Z/
Dickey ND-
848 AM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHEASTERN DICKEY COUNTY...
At 847 AM CDT, a severe thunderstorm was located 8 miles west of
Ludden, or 10 miles east of Ellendale, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ludden around 900 AM CDT.
Other locations impacted by this severe thunderstorm include Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4594 9851 4610 9844 4611 9801 4594 9801
TIME...MOT...LOC 1347Z 275DEG 39KT 4600 9831
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE137
WWUS53 KBIS 021401
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
901 AM CDT Tue Jun 2 2020
NDC021-021411-
/O.EXP.KBIS.SV.W.0010.000000T0000Z-200602T1400Z/
Dickey ND-
901 AM CDT Tue Jun 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4594 9851 4610 9844 4611 9801 4594 9801
TIME...MOT...LOC 1401Z 276DEG 37KT 4599 9812
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:53 AM CDT, 43 minutes earlier.
Area forecast discussion, Jun 2, 7:53 AM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 753 AM CDT Tue Jun 2 2020 .UPDATE... Issued at 751 AM CDT Tue Jun 2 2020 In what has become a high shear high CAPE environment the severe weather threat continues for Emmons, Logan, Mcintosh, LaMoure and Dickey counties. UPDATE Issued at 640 AM CDT Tue Jun 2 2020 Over the past two hours the MUCAPE has significantly increased along with shear resulting in thunderstorms forming, expanding in coverage and intensifying along the South Dakota border counties. An isolated severe storm is possible from the Standing Rock Nation and east, to south of Jamestown, this morning. && .SHORT TERM...(Today and tonight) Issued at 455 AM CDT Tue Jun 2 2020 The risk of severe thunderstorms today has decreased. A mid level short wave in south central Saskatchewan with a surface trough just ahead of it, was pushing toward the forecast area early this Tuesday morning. Showers were ahead of the wave, through eastern montana and into western north Dakota, moving northeast. a small patch of showers was south of Jamestown, having developed overnight in response to a weak mid level wave racing across southern North Dakota. Every so often a lightning strike was showing up with both of these shower areas. The atmosphere over the forecast area was not conducive to getting severe weather today. MUCAPE was lacking over the entire area earlier, and over the past few hours has increased a bit into southwest North Dakota and along the South Dakota border. Higher values are to the south. Mid level lapse rates were also not favorable, again, more favorable in South Dakota. Finally, shear, that was wholly lacking earlier has recent increased along the South Dakota border, but remained unimpressive. Surface convergence along the aforementioned surface trough was weak at best and lower dew point air was already working into Williston. Will expect showers to pass through today with a few pockets of lightning in the deeper moist convection, the better chances for that across the far south and into South Dakota. By noon most activity will be over the eastern half of the state, ending from the west with the direr air and in the negative vorticity advection behind the H5 wave. Increasing sunshine west this afternoon. Convective Allowing Model output agrees with this. One outlier is the NAM Nest that brings a stronger cell right along the North and South Dakota border late this morning into the early afternoon. That would be the best chance and will warrant watching as the hours go by as it is in line with a forecast of a nose of increasing MUCAPE south of Jamestown during that time period. Highs today from the upper 70s west to mid 80s east with an increasing northwest wind, especially cross the north. .LONG TERM...(Wednesday through Monday) Issued at 413 AM CDT Tue Jun 2 2020 Wednesday still looks more interesting than today for severe weather, at least in the southwest part of the state to south of Bismarck. A more rigorous H5 wave was forecast to approach for later Wednesday, although the 06Z NAM now has it displaced and only clipping the southwest. In any event, with MUCAPE around 2,000 J/kg and minimal Convective Inhibition, along with more favorable mid level lapse rates and enough shear to expect rotating storms, the chance of getting a severe storm will be higher. The southern part of the state remains favored for the better storm chances Thursday with the placement of energy. The entire area looks favorable for a stormy wet period over the weekend with much needed rain chances looking higher and higher. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 640 AM CDT Tue Jun 2 2020 Scattered rain showers, and possibly a thunderstorm, moving across the forecast area this morning ahead of a mid level wave and surface trough. The higher chances for a thunderstorm are along and south of Interstate 94. Activity ending all TAF sites but KJMS by 02/16Z, and at KJMS by 02/18Z. Clearing after that. Otherwise VFR. Surface winds increasing across the north today with gusts as high as 25 knots. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...JPM LONG TERM...JPM AVIATION...JPM
Hazardous weather outlook, Jun 2, 7:51 AM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 751 AM CDT Tue Jun 2 2020 NDZ001>005-009>013-017>019-021>023-025-036-037-031300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Kidder-Stutsman- 751 AM CDT Tue Jun 2 2020 /651 AM MDT Tue Jun 2 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-031>035-040>045-031300- Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 751 AM CDT Tue Jun 2 2020 /651 AM MDT Tue Jun 2 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning. They are forecast to be below severe limits. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday afternoon and evening and a few could be severe with large hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ046>048-050-051-031300- Emmons-Logan-La Moure-McIntosh-Dickey- 751 AM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning. A few of them will produce large hail, as large as ping pong ball size, and wind gusts as high as 55 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday afternoon and evening and a few could be severe with large hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Local storm report, Jun 2, 7:28 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
728 AM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL 10 SW LINTON 46.17N 100.38W
06/02/2020 E2.00 INCH EMMONS ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&
MJLocal storm report, Jun 2, 7:42 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 AM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 14 ENE STRASBURG 46.25N 99.91W
06/02/2020 E1.00 INCH EMMONS ND TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
MHLocal storm report, Jun 2, 7:43 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 AM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL 1 SSW GREEN LAKE 46.18N 99.48W
06/02/2020 E1.50 INCH MCINTOSH ND TRAINED SPOTTER
HAIL LASTED ABOUT 10 MINUTES.
&&
MHLocal storm report, Jun 2, 7:49 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 AM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HAIL 6 ESE GREEN LAKE 46.18N 99.35W
06/02/2020 E1.00 INCH MCINTOSH ND TRAINED SPOTTER
LASTED ABOUT 3 MINUTES.
&&
MHLocal storm report, Jun 2, 8:08 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 AM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG 11 SSW FREDONIA 46.17N 99.16W
06/02/2020 MCINTOSH ND TRAINED SPOTTER
CROP DAMAGE REPORTED FROM COMBINATION OF
WIND AND HAIL. ESTIMATED PEAK WIND WAS 50
MPH. ESTIMATED LARGEST HAIL WAS NICKEL SIZE,
WITH COPIOUS AMOUNTS OF SMALLER HAIL. TIME
ESTIMATED FROM RADAR.
&&
MHLocal storm report, Jun 2, 8:36 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 AM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 5 W ELLENDALE 46.00N 98.63W
06/02/2020 E1.50 INCH DICKEY ND TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZE HAIL
REPORTED.
&&
MHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:05 AM CDT | Special Weather Statement | BIS | Grant | 40 min |
| Jun 2, 5:44 AM CDT | Special Weather Statement | BIS | Grant, Morton | 46 min |
| Jun 2, 6:08 AM CDT | Special Weather Statement | BIS | Emmons | 52 min |
| Jun 2, 6:55 AM CDT | Special Weather Statement | BIS | Logan, McIntosh | 50 min |
| Jun 2, 7:00 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 45 min |
| Jun 2, 7:39 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.